Wisconsin, 2009

Hail and Damaging Winds in Wisconsin, April 24, 2009

April 24, 2009 · NWS GRB · 12 events in 6 counties and zones

Thunderstorms moved into central and north-central Wisconsin ahead of an approaching cold front. The storms produced strong winds and large hail across the area as they moved into a very unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms moved into central and north-central Wisconsin ahead of an approaching cold front. The storms produced strong winds and large hail across the area as they moved into a very unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 24, 2:41 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 24, 2:41 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
341 PM CDT FRI APR 24 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY. THREAT OF SEVERE
THUNDERSTORMS IS THE PRIMARY CONCERN TONIGHT AS COLD FRONT SLOWLY
APPROCHES FROM THE NORTHWEST. UPPER FLOW IS SOUTHWESTERLY...SO
FRONT WILL MOVE SLOWLY THROUGH THE FORECAST AREA TONIGHT AND
SATURDAY. PRETTY GOOD CAP IN PLACE ACROSS THE REGION DURING THE
LATE AFTERNOON AND EARLY EVENING SO IT WILL LIKELY BE DUSK FOR
THINGS GET GOING. THINK WIND DAMAGE MOST LIKELY THREAT WITH THE
STORMS AS WIND FIELD IS GENERALLY UNIDIRECTIONAL ABOVE LOW LEVEL
INVERSION. 500MB TEMPERATURES ARE NOT EXPECTIONALLY COLD FOR THIS
TIME OF THE YEAR SO DO NOT EXPECT REALLY BIG HAIL. FRONT MOVES
SLOWLY INTO SOUTHERN WISCONSIN SATURDAY WITH POST FRONTAL SHOWERS
AND THUNDERSTORMS OVER MUCH OF OUR FORECAST AREA.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...MEDIUM RANGE MODELS
APPEAR TO BE IN BETTER THAN AVERAGE AGREEMENT...AND SHOW PERSISTENT
RIDGING OVER THE EASTERN PACIFIC...TROUGHING ACROSS THE WESTERN
CONUS...AND RIDGING OVER EASTERN NORTH AMERICA.  THIS PATTERN IS
USUALLY A FAIRLY ACTIVE ONE FOR THE GREAT LAKES REGION...AND THIS IS
LOOKING TO BE NO EXCEPTION.  MAIN FORECAST CONCERNS REVOLVE AROUND
PRECIP AND CONVECTION POTENTIAL SUNDAY AND MONDAY...AND ALSO BY THE
END OF THE NEXT WORK WEEK.  THE 00Z ECMWF IS SLIGHTLY MORE ALIGNED
THAN THE 06Z GFS WITH THE 00Z GFS ENSEMBLE...SO WILL PUT MORE STOCK
INTO ITS SOLUTION WED-FRI...OTHERWISE...A BLEND OF THE 06Z GFS AND
00Z ECMWF SHALL DO.

SATURDAY NIGHT...850MB BAROCLINIC ZONE GETS HUNG UP ACROSS THE
SOUTHERN GREAT LAKES AS IT LOSES ITS SOUTHWARD PUSH AS A RESULT OF A
NORTHERN STREAM SHORTWAVE SWINGING NORTHEAST OVER QUEBEC.  WITH ITS
FGEN AND ISENTROPIC ASCENT NEARBY...THE CHANCE FOR SHOWERS WILL
CONTINUE ACROSS THE SOUTHERN HALF OF THE FORECAST AREA DURING THE
EVENING.  THE NORTHERN HALF MAY TURN OUT TO BE DRY...DEPENDING ON
WHERE EXACTLY THIS FRONT GETS HUNG UP...WITH HIGH PRESSURE SKIRTING
ACROSS THE NORTHERN GREAT LAKES FEEDING DRY AIR INTO THE AREA.  AS
ADDITIONAL SHORTWAVE ENERGY EMERGES FROM THE ROCKIES...STRENGTHENING
RETURN FLOW WILL PUSH THE FRONT NORTHWARD OVERNIGHT...PUSHING PRECIP
CHANCES FARTHER NORTH.  CURRENT GRIDS HAVE THIS HANDLED NICELY AND
WILL ONLY MAKE A FEW TWEAKS.  ALSO AGREE THAT THUNDER CHANCES LOOK
PRETTY MEAGER...DUE TO LIMITED INSTABILITY WITH A WARM NOSE CENTERED
AROUND 700MB.  THERE ARE STEEP LAPSE RATES ABOVE 700MB...BUT MUCH OF
THE FORCING IS BELOW THIS HEIGHT.  WILL SNEAK ISOLATED THUNDER
WORDING ACROSS THE SOUTH IN CASE A STORM ADVECTS INTO THE REGION
FROM THE SOUTHERN PART OF THE STATE...WHERE THERE WILL BE MORE
INSTABILITY OVERNIGHT.

SUNDAY...H850 WARM FRONT WILL CONTINUE TO SHIFT FROM SOUTH TO NORTH
ACROSS THE FORECAST AREA AS LOW PRESSURE MOVES ACROSS THE MID
MISSOURI RIVER VALLEY.  ISENTROPIC ASCENT WILL CONTINUE FOR MUCH OF
THE DAY...LEADING TO AMPLE CLOUD COVER AND LIKELY SHOWERS.
AGAIN...THE LOWERING CAP WILL CUT OFF SB CONVECTION...BUT WILL ALSO
LEAD TO INCREASING CHANCES OF ELEVATED CONVECTION IN CONJUNCTION WITH
STEEP MID-LEVEL LAPSE RATES GREATER THAN 7 C/KM.  IN
ADDITION...850MB THETAE AXIS WILL APPROACH THE WESTERN FORECAST AREA
DURING THE AFTERNOON...WHICH IS WHERE THE BEST INSTABILITY WILL
RESIDE (STILL ONLY 100-300 J/KG OF CAP LIFTED FROM 850MB).  SO THIS
STILL LOOKS TO BE MORE OF A RAIN PRODUCER GIVEN PWATS APPROACHING
1.50 INCHES AND K INDICES APPROACHING 35C WITHIN THIS THETAE
AXIS.

SUNDAY NIGHT...LOW PRESSURE MOVES ACROSS FAR NW WISCONSIN INTO LAKE
SUPERIOR WITH ITS COLD FRONT CROSSING ALL BUT THE FAR EASTERN PART
OF THE STATE.  ALTHOUGH THE 850MB THETAE AXIS MOVES ACROSS THE AREA
AHEAD OF THE FRONT...MUCH OF THE ELEVATED INSTABILITY IS LOST DURING
THE EVENING...WHICH WILL LEAD TO A DIMINISHING OF ANY THUNDERSTORMS
MOVING ACROSS THE WESTERN FORECAST AREA.  BY THE TIME THE MORNING
APPROACHES...ALL THAT MAY BE LEFT IS A BROKEN BAND OF SHOWERS.  WILL
INCREASE POPS SUNDAY NIGHT GIVEN THE AVAILABLE MOISTURE AND INITIAL
INSTABILITY ACROSS THE WEST.

MONDAY THROUGH FRIDAY....SHORTWAVE DRIVEN LOW PRESSURE SYSTEM WILL
BE EXITING NE ACROSS LAKE SUPERIOR INTO ONTARIO...WHILE ITS
ASSOCIATED COLD FRONT WILL BE DROPPING SOUTHEAST ACROSS EASTERN AND
SOUTHERN WISCONSIN ON MONDAY.  BOTH THE GFS AND ECMWF POINT TOWARDS
THE LOW LEVEL JET AHEAD OF THE COLD FRONT BEING LOCATED TO OUR SOUTH
AND EAST BY 12Z MON...SO WONDER IF THUNDER IS EVEN POSSIBLE AT THIS
TIME.  WILL TAKE INTO ACCOUNT SOME TIMING UNCERTAINTY AND KEEP THE
THUNDER MENTION ACROSS THE EAST.  OTHERWISE...SOME SHOWERS REMAIN
POSSIBLE MONDAY MORNING ACROSS THE EASTERN HALF OF THE FORECAST
AREA...BUT SHOULD BE SEEING SOME DRYING BY AFTERNOON.  A FEW SHOWERS
MAY LINGER INTO MONDAY NIGHT ACROSS THE SE.  HIGH PRESSURE THEN
BUILDS IN FOR LATE MONDAY NIGHT THROUGH WEDNESDAY.  SOME LOW RH/S
ARE POSSIBLE BOTH TUESDAY AND WEDNESDAY WITH DRY NE OR EAST
FLOW...AND WILL LOWER DEWPOINTS.  BUT HIGHS AT THIS TIME SHOULD ONLY
REACH INTO THE 50S TO AROUND 60.  BY WEDNESDAY NIGHT...RETURN FLOW
WILL STRENGTHEN OVER THE CENTRAL PLAINS AND LIFT A WARM FRONT
NORTHWARD INTO THE SOUTHERN GREAT LAKES.  CLOUDS WILL BE ON THE
INCREASE ACROSS NORTHERN WISCONSIN...BUT WILL HAVE TO CONTEND WITH
DRY EAST OR NE FLOW DOWN LOW.  WILL STICK WITH CONTINUITY AND HOLD
OFF ON PRECIP CHANCES UNTIL THURSDAY WHEN STRONGER FORCING ARRIVES
VIA THE WARM FRONT.  THE FRONT IS PROGGED TO STALL ACROSS THE
SOUTHERN GREAT LAKES WITH SOME EVIDENCE OF A WAVE TRAVELING ALONG
THE BAROCLINIC ZONE...WHICH WILL KEEP THUNDER CHANCES GOING THROUGH
FRIDAY.
&&

.AVIATION...VFR WEATHER WILL GIVE WAY TO MVFR AND IFR CONDITIONS
AS THUNDERSTORMS ARRIVE FROM NORTHWEST TO SOUTHEAST LATER TONIGHT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/MPC
Hazardous weather outlook, Apr 24, 2:49 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
349 PM CDT FRI APR 24 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
349 PM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL
ACROSS NORTH CENTRAL WISCONSIN LATE THIS AFTERNOON...AND A THREAT
OF LARGE HAIL AND DAMAGING WINDS OVER MUCH OF NORTH CENTRAL...
CENTRAL AND NORTHEAST WISCONSIN THIS EVENING. THE STORMS WILL
DEVELOP ALONG AND NORTH OF A COLD FRONT AS IT MOVES THROUGH THE
REGION THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED AT TIMES FROM SATURDAY THROUGH MONDAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE DURING THIS PERIOD. THERE ARE
ADDITIONAL CHANCES OF THUNDERSTORMS WEDNESDAY AND THURSDAY. IT IS
TOO EARLY TO DETERMINE IF THEY MIGHT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH CENTRAL...CENTRAL AND
NORTHEAST WISCONSIN LATE THIS AFTERNOON AND EVENING.

LMZ521-522-541>543-252100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
349 PM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WATERS OF
GREEN BAY AND NORTHWEST LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG MAY LIKELY DEVELOP TONIGHT AS LOW LEVEL MOISTURE ADVECTS
ACROSS THE COLD WATERS OF LAKE MICHIGAN. THE FOG MAY BE DENSE AT
TIMES.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...ESPECIALLY AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF MARINE FOG WILL CONTINUE INTO SATURDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM SATURDAY THROUGH MONDAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE DURING THIS PERIOD. THERE ARE
ADDITIONAL CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.

TSK/RE

In the hours before

Special weather statement, Apr 24, 4:51 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
551 PM CDT FRI APR 24 2009

WIZ005-010-018-242330-
LINCOLN-ONEIDA-VILAS-
551 PM CDT FRI APR 24 2009

...THUNDERSTORM THREAT FOR NORTHWESTERN LINCOLN...SOUTHWESTERN VILAS
AND WESTERN ONEIDA COUNTIES BY 630 PM CDT...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUFFALO TO STANLEY
TO HANNIBAL...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS. A SEVERE THUNDERSTORM WARNING COULD BE NEEDED IF THE STORMS
STRENGTHEN.

RDM
Special weather statement, Apr 24, 5:29 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
629 PM CDT FRI APR 24 2009

WIZ010-018-250015-
LINCOLN-ONEIDA-
629 PM CDT FRI APR 24 2009

...THUNDERSTORM THREAT FOR NORTHERN LINCOLN AND SOUTHERN ONEIDA
COUNTIES UNTIL 715 PM CDT...

AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TRIPOLI TO 19 MILES
WEST OF CHELSEA...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS. A SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 11 PM.

RDM
Local storm report, Apr 24, 6:06 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
706 PM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             6 NW RHINELANDER        45.69N 89.50W
04/24/2009  E0.50 INCH       ONEIDA             WI   TRAINED SPOTTER

&&
Special weather statement, Apr 24, 6:10 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
710 PM CDT FRI APR 24 2009

WIZ010>012-018-019-030-035-036-250100-
FLORENCE-FOREST-LANGLADE-LINCOLN-MARATHON-ONEIDA-PORTAGE-WOOD-
710 PM CDT FRI APR 24 2009

...THUNDERSTORM THREAT FOR EASTERN LINCOLN...FOREST...MARATHON...
NORTHWESTERN PORTAGE...SOUTHEASTERN ONEIDA...WESTERN FLORENCE...
WESTERN LANGLADE AND WOOD COUNTIES UNTIL 800 PM CDT...

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
STAMBAUGH TO RHINELANDER TO 17 MILES WEST OF MERRILL TO 31 MILES WEST
OF BABCOCK...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  RHINELANDER BY 715 PM CDT.
  PARRISH...MERRILL AND MARSHFIELD BY 730 PM CDT.
  TIPLER BY 740 PM CDT.
  PITTSVILLE BY 745 PM CDT.
  WAUSAU AND RIB MOUNTAIN BY 750 PM CDT.
  WESTON AND MOSINEE BY 755 PM CDT.

THE TOWNS OF THREE LAKES...IRMA...HAMBURG...HARRISON...PONIATOWSKI...
JEFFRIS...FENWOOD...EDGAR...BAKERVILLE AND STRATFORD ARE ALSO IN THE
PATH OF THESE STORMS.

KALLAS

The radar

The Green Bay radar (KGRB), 158 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
April 24, 6:19 PM CST to 6:20 PM CST
Where
Lincoln County, 3.81 mi NW of Corning to 3 mi N of Corning
Measured
1.75 in hail
Reported by
Public
Coordinates
45.163, -89.879

Golf ball size hail fell several miles west of Merrill.

Thunderstorm Wind, Marathon

When
April 24, 6:20 PM CST
Where
Marathon County, Spencer
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.770, -90.280

A thunderstorm wind gust, estimated at 65 mph, downed power lines and knocked a tree onto a house in Spencer, causing damage to the house. The high winds were accompanied by nickel size hail.

Hail, Marathon

When
April 24, 6:20 PM CST
Where
Marathon County, Spencer
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.770, -90.280

Nickel size hail accompanied a thunderstorm wind gust of 65 mph in Spencer.

Hail, Oneida

When
April 24, 6:30 PM CST
Where
Oneida County, Lake Tomahawk
Measured
1.5 in hail
Reported by
Public
Coordinates
45.820, -89.600

Walnut size hail was reported at Lake Tomahawk. The report was relayed to the National Weather Service from WJFW-TV in Rhinelander.

Hail, Wood

When
April 24, 6:37 PM CST
Where
Wood County, Marshfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.670, -90.170

Penny size hail fell in Marshfield.

Hail, Marathon

When
April 24, 6:50 PM CST
Where
Marathon County, 2 mi N of Wausau
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.999, -89.630

Golf ball size hail and 40 mph winds were reported on Highway 51.

Hail, Marathon

When
April 24, 6:55 PM CST
Where
Marathon County, 6 mi N of Wausau
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
45.057, -89.630

Hail, Langlade

When
April 24, 7:22 PM CST
Where
Langlade County, Antigo
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
45.150, -89.150

Nickel size hail fell in Antigo.

Hail, Marathon

When
April 24, 7:41 PM CST
Where
Marathon County, 5 mi NW of Stratford
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.021, -90.142

Quarter size hail was observed 5 miles northwest of Stratford.

Thunderstorm Wind, Lincoln

When
April 24, 8:05 PM CST
Where
Lincoln County, 3.65 mi SSW of Merrill
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.133, -89.714

An estimated wind gust of 60 mph was reported on Fairview Road south of Merrill.

Hail, Wood

When
April 24, 8:30 PM CST
Where
Wood County, Marshfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.670, -90.170

Penny size hail was observed in Marshfield.

Hail, Forest

When
April 24, 9:00 PM CST
Where
Forest County, 2 mi NW of Argonne
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
45.691, -88.909

Penny size hail was observed 2 miles northwest of Argonne.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162883, 162888, 162892, 162889, 162890, 162886, 168464, 162882, 162887, 162885, 162891, 162872.